Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 73, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 18, 2023, 2:50 PM MDT for Duchesne County, Wasatch County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2023, 2:50 PM MDT (20:50 UTC)
- Expired
- Sep 18, 2023, 5:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Duchesne County, UT, Wasatch County, UT
The radar
The Salt Lake City radar (KMTX), 186 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 2977 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
174
WGUS55 KSLC 182050
FFWSLC
UTC013-051-182345-
/O.NEW.KSLC.FF.W.0073.230918T2050Z-230918T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
250 PM MDT Mon Sep 18 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
The Dollar Ridge Burn Scar in...
West Central Duchesne County in northern Utah...
Southeastern Wasatch County in northern Utah...
* Until 545 PM MDT.
* At 250 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Dollar Ridge Burn Scar. Between 0.5 and 0.75
inches of rain have fallen. Flash flooding is ongoing or expected
to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Dollar Ridge burn scar. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Dollar
Ridge Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Dollar Ridge Burn Scar.
* Some locations that will experience flash flooding include...
Starvation Reservoir and Strawberry Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A debris flow is expected to impact the Strawberry River corridor
from Strawberry Reservoir to Starvation Reservoir. People living in
this area should take action to ensure their safety!
&&
LAT...LON 4018 11090 4018 11089 4014 11073 4017 11053
4015 11053 4005 11089 4003 11098 4015 11105
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Webber2 follow-up statements
823
WGUS75 KSLC 182246
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
446 PM MDT Mon Sep 18 2023
UTC013-051-182345-
/O.CON.KSLC.FF.W.0073.000000T0000Z-230918T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duchesne UT-Wasatch UT-
446 PM MDT Mon Sep 18 2023
...FLASH FLOOD WARNING FOR THE DOLLAR RIDGE BURN SCAR REMAINS IN
EFFECT UNTIL 545 PM MDT THIS AFTERNOON FOR WEST CENTRAL DUCHESNE AND
SOUTHEASTERN WASATCH COUNTIES...
At 446 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain over the Dollar Ridge Burn Scar. Between 0.5 and 0.75 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Dollar Ridge burn scar. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Dollar Ridge Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Dollar Ridge Burn Scar.
Some locations that will experience flash flooding include...
Starvation Reservoir and Strawberry Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A debris flow is expected to impact the Strawberry River corridor
from Strawberry Reservoir to Starvation Reservoir. People living in
this area should take action to ensure their safety!
&&
LAT...LON 4018 11090 4018 11089 4014 11073 4017 11053
4015 11053 4005 11089 4003 11098 4015 11105
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Webber659
WGUS75 KSLC 182341
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
541 PM MDT Mon Sep 18 2023
UTC013-051-182351-
/O.EXP.KSLC.FF.W.0073.000000T0000Z-230918T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duchesne UT-Wasatch UT-
541 PM MDT Mon Sep 18 2023
...FLASH FLOOD WARNING FOR THE DOLLAR RIDGE BURN SCAR WILL EXPIRE AT
545 PM MDT THIS AFTERNOON FOR WEST CENTRAL DUCHESNE AND SOUTHEASTERN
WASATCH COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4018 11090 4018 11089 4014 11073 4017 11053
4015 11053 4005 11089 4003 11098 4015 11105
$$
WebberWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 4:05 AM MDT, 10 hours 45 minutes earlier.
Area forecast discussion, Sep 18, 4:05 AM MDT, 10 hours 45 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 405 AM MDT Mon Sep 18 2023 .SYNOPSIS...A more unsettled pattern will shift into Utah this afternoon and evening. A cold, more significant system will impact the state Thursday into Friday, bringing some of the coldest temperatures of the fall into portions of Utah by late in the week. && .SHORT TERM (Through 12Z Wednesday)...The main weather impact for today will be the threat of high-based convection especially across east central Utah, the western Uinta Basin, and portions of the Great Salt Lake Desert. Early morning upper air and satellite analysis indicates a weak shortwave trough ejecting ahead of a relatively weak upper level low camped off the central California coast. Meanwhile an active northern jet is noted around the periphery of a relatively strong eastern Pacific ridge. Looking at radar/satellite trends this morning, high-based convection is already ongoing across a broad section of the Beehive State. Occasional wind gusts to 40 mph have been reported near more robust convection. Looking at the HREF ensemble mean SBCAPE this afternoon and evening, the most significant instability is expected to be across east central Utah, northward into the western Uinta Basin and western Uinta Mountains, with perhaps another maxima near the Utah/Nevada border into the Great Salt Lake Desert. Model soundings support high-based convection, with the requisite microburst threat. 00 and 06Z CAMS also support this area of enhanced convection. Expect at least occasional microbursts with wind gusts to 50-55 mph across these areas this afternoon and evening. The most significant threat of convection will shift into the western Uinta Mountains and western Uinta Basin Tuesday afternoon and evening. .LONG TERM (After 12Z Wednesday)....A trough will be digging down the PNW coast Wednesday morning. Ahead of the trough, strong southwesterly flow aloft will mix down to the surface during the afternoon Wednesday and Thursday producing gusty southwesterly winds across the western half of Utah. Current guidance keeps max gusts <40 mph, but there are several ensemble members that do produce gusts above advisory criteria across west central and southwestern Utah so this will need to be monitored as the trough gets closer. Temperatures ahead of the trough will be near or slightly above seasonal normals and conditions will stay primarily dry with the exception of some terrain driven showers during the afternoon. As the trough pushes into the Great Basin it will cutoff from the main flow and linger across the northern Great Basin through the end of the week before ejecting eastward on Saturday. The greatest chances for precipitation will be on Friday as the main baroclinic zone pushes through northern Utah. The southern half of Utah will remain mostly dry throughout the duration of the event as dry westerly flow will inhibit rain chances. But across northern Utah and southwest Wyoming anomalous PWATs on the order of 75th-90th percentiles for this time of year will allow for widespread precipitation to develop. Total valley precipitation across northern Utah will generally be between .3"-.8" (25th-75th guidance percentiles), but the ceiling and floor are widely variable with 90th percentile totals near 1.5" and 10th percentile totals ~.1". Given that we are transitioning into fall the precipitation will be more stratiform and less convective, particularly behind the front. As the axis of the cutoff low moves to our east there will be a brief window of northwest flow to establish on Friday afternoon that will bring a transition from stratiform to more showery activity. Additionally, mean 700 mb temperatures of 0-1C with mean 700mb heights ~10,000 feet Friday through Saturday morning will bring snow to the higher elevations. Accumulating snow (<3") is possible across the high Wasatch and Uinta mountains. Snow levels could dip lower (~8500'), but accumulating snow is not expected at these lower elevations. Temperatures across northern Utah Friday and Saturday will be 10-15 degrees below normal with southern Utah running 5-10 degrees below normal. There is a 50% chance of the first freeze on Saturday morning across the higher valleys of Utah and SW Wyoming, such as the Bear River Valley, Wasatch Back, and Lower Sevier Valleys. As this cutoff low exits the region late weekend, high pressure will begin to build back into the area with a drying and warming trend to accompany it. && .AVIATION...KSLC...VFR conditions will prevail for the KSLC terminal through the period. Isolated early morning and afternoon scattered showers likely won't have any significant impacts to the terminal with the exception of some sporadic wind shifts due to outflow. Otherwise, winds will follow a typical southerly drainage through the early morning before transitioning to northerly in the afternoon. .REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will prevail for most terminals through the period. Isolated early morning and afternoon showers across the northern half of the area likely won't have any significant impacts to the terminals besides sporadic wind shifts due to outflow. Otherwise, expect typical diurnal wind patterns across the area. Conditions will be dry across southern Utah. && .FIRE WEATHER...High pressure will continue to shift away from the region today. An area of increased mid-level moisture will help to foster the development of high-based, dry thunderstorms. The most significant threat will be across east central Utah northward into the western Uinta Basin and across portions of the Great Salt Lake Desert through this evening. This threat will shift to mainly the western Uinta Mountains and western Uinta Basin Tuesday afternoon and evening. A cold, upper level low will impact the region Thursday into Friday. Gusty winds can be expected Thursday ahead of the main cold front, which will cross the region later Thursday into Friday. Widespread precipitation is expected near and behind this cold front Friday, with snow levels falling as low as 8500-9000 feet, with light snow accumulations possible above around 8500 feet. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Kruse/Mahan For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
In the hours before
Special weather statement, Sep 18, 12:18 PM MDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1218 PM MDT Mon Sep 18 2023
UTZ125>127-181900-
Upper Sevier River Valleys UT-Bryce Canyon Country UT-
Southern Mountains UT-
1218 PM MDT Mon Sep 18 2023
...A strong thunderstorm will impact portions of west central
Garfield County through 100 PM MDT...
At 1218 PM MDT, Doppler radar was tracking a strong thunderstorm near
Panguitch, or 33 miles east of Cedar City. This storm was nearly
stationary.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Panguitch, Red Canyon and Hillsdale.
This includes the following highways...
US Route 89 between mile markers 120 and 133.
Utah Route 12 between mile markers 0 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3769 11255 3779 11260 3790 11234 3769 11227
TIME...MOT...LOC 1818Z 238DEG 2KT 3777 11248
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
WebberSpecial weather statement, Sep 18, 1:28 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
128 PM MDT Mon Sep 18 2023
UTZ125-128-129-182000-
Capitol Reef National Park and Vicinity UT-South Central Utah UT-
Southern Mountains UT-
128 PM MDT Mon Sep 18 2023
...A strong thunderstorm will impact portions of north central
Garfield and southwestern Wayne Counties through 200 PM MDT...
At 127 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Boulder, or 18 miles north of Escalante, moving
east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Boulder.
This includes Utah Route 12 between mile markers 90 and 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3794 11161 3805 11164 3820 11127 3797 11116
TIME...MOT...LOC 1927Z 251DEG 19KT 3802 11153
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
WebberSpecial weather statement, Sep 18, 2:00 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
200 PM MDT Mon Sep 18 2023
UTZ125-128-129-182030-
Capitol Reef National Park and Vicinity UT-South Central Utah UT-
Southern Mountains UT-
200 PM MDT Mon Sep 18 2023
...A strong thunderstorm will impact portions of north central
Garfield and southwestern Wayne Counties through 230 PM MDT...
At 200 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boulder, or 17 miles southwest of Capitol Reef National Park, moving
east at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Capitol Reef National Park and Boulder.
This includes Utah Route 12 between mile markers 91 and 110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3796 11149 3810 11152 3820 11120 3796 11116
TIME...MOT...LOC 2000Z 265DEG 10KT 3802 11142
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
WebberThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 12:18 PM MDT | Special Weather Statement | SLC | 42 min | |
| Sep 18, 1:28 PM MDT | Special Weather Statement | SLC | Garfield | 32 min |
| Sep 18, 2:00 PM MDT | Special Weather Statement | SLC | Garfield | 30 min |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.